Electronic Communications in Probability

On McDiarmid's concentration inequality

Emmanuel Rio

Full-text: Open access


In this paper we improve the rate function in the McDiarmid concentration inequality for separately Lipschitz functions of independent random variables. In particular the rate function tends to infinity at the boundary. We also prove that in some cases the usual normalization factor is not adequate and may be improved.

Article information

Electron. Commun. Probab., Volume 18 (2013), paper no. 44, 11 pp.

Accepted: 8 June 2013
First available in Project Euclid: 7 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E15: Inequalities; stochastic orderings

McDiarmid inequality Concentration inequality Hoeffding inequality Vajda's tight lower bound

This work is licensed under a Creative Commons Attribution 3.0 License.


Rio, Emmanuel. On McDiarmid's concentration inequality. Electron. Commun. Probab. 18 (2013), paper no. 44, 11 pp. doi:10.1214/ECP.v18-2659. https://projecteuclid.org/euclid.ecp/1465315583

Export citation


  • Bentkus, V. A remark on the inequalities of Bernstein, Prokhorov, Bennett, Hoeffding, and Talagrand. (Russian) Liet. Mat. Rink. 42 (2002), no. 3, 332–342; translation in Lithuanian Math. J. 42 (2002), no. 3, 262–269
  • Bentkus, Vidmantas. On Hoeffding's inequalities. Ann. Probab. 32 (2004), no. 2, 1650–1673.
  • Bentkus, Vidmantas. On measure concentration for separately Lipschitz functions in product spaces. Israel J. Math. 158 (2007), 1–17.
  • Devroye, Luc; Lugosi, Gábor. Combinatorial methods in density estimation. Springer Series in Statistics. Springer-Verlag, New York, 2001. xii+208 pp. ISBN: 0-387-95117-2
  • Gilardoni, Gustavo L. An improvement on Vajda's inequality. In and out of equilibrium. 2, 299–304, Progr. Probab., 60, Birkhäuser, Basel, 2008.
  • Hoeffding, Wassily. Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 1963 13–30.
  • Kearns, M. J. and Saul, L. K. Large deviation methods for approximate probabilistic inference. In UAI, 1998.
  • Krafft, O. A note on exponential bounds for binomial probabilities. Annals of the Institute of Statistical Mathematics 21, (1969), 219-220. Zbl 0176.49106
  • McDiarmid, Colin. On the method of bounded differences. Surveys in combinatorics, 1989 (Norwich, 1989), 148–188, London Math. Soc. Lecture Note Ser., 141, Cambridge Univ. Press, Cambridge, 1989.
  • McDiarmid, Colin. Concentration. Probabilistic methods for algorithmic discrete mathematics, 195–248, Algorithms Combin., 16, Springer, Berlin, 1998.
  • Owhadi, H., Sullivan, T. J., McKerns, M., Ortiz, M. and Scovel, C. Optimal Uncertainty Quantification. arXiv: 1009.0679v3. Math. PR. 2012.
  • Pinelis, Iosif. On normal domination of (super)martingales. Electron. J. Probab. 11 (2006), no. 39, 1049–1070.
  • Pinelis, Iosif. Binomial upper bounds on generalized moments and tail probabilities of (super)martingales with differences bounded from above. High dimensional probability, 33–52, IMS Lecture Notes Monogr. Ser., 51, Inst. Math. Statist., Beachwood, OH, 2006.
  • Sion, Maurice. On general minimax theorems. Pacific J. Math. 8 1958 171–176.
  • Topsøe, Flemming. Bounds for entropy and divergence for distributions over a two-element set. JIPAM. J. Inequal. Pure Appl. Math. 2 (2001), no. 2, Article 25, 13 pp. (electronic).
  • Vajda, Igor. Note on discrimination information and variation. IEEE Trans. Information Theory IT-16 1970 771–773.